MAUDE Adverse Event Report: WRIGHTS LANE SYNTHES USA PRODUCTS LLC 9MM TI CANN TIBIAL NAIL-EX W/PROX BEND 345MM-STERILE; NAIL, FIXATION, BONE

WRIGHTS LANE SYNTHES USA PRODUCTS LLC 9MM TI CANN TIBIAL NAIL-EX W/PROX BEND 345MM-STERILE; NAIL, FIXATION, BONE
Model Number 04.034.349S
Medical Device Problem Code Device-Device Incompatibility (2919)
Health Effect - Clinical Code No Code Available (3191)
Date of Event 07/27/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Patient ethnicity is unknown.Device malfunctioned intra-operatively and was not implanted / explanted.Complainant part is expected to be returned for manufacturer review/investigation, but has yet to be received.The investigation could not be completed; no conclusion could be drawn, as no product was received.A device history records review has been requested.(b)(4).Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that during a suprapatellar procedure on (b)(6) 2018, a tibial nail was inserted using the suprapatellar instrumentation.After placing a proximal locking screw in the dynamic hole of the tibial nail, they attempted to remove the insertion handle.They could only get the connecting screw to turn a little.They ended up breaking the tip of the ball hex screwdriver in their efforts to get the connecting screw out.Fragments were generated but were removed easily without additional intervention.They decided to remove the proximal locking screw and pull the tibial nail out.A different instrumentation set was used, and a new tibial nail was inserted.The same proximal locking screw was reinserted in the new tibial nail and the distal locking screws were then completed.The procedure was completed successfully with a 40-minute surgical delay.The patient outcome was good.Concomitant devices: proximal locking screw 4x44mm (part: unknown, lot: unknown, quantity: 1), insertion handle for suprapatellar (part: 03.010.440, lot: 07611819447, quantity: 1).This report is for a 9mm titanium (ti) cannulated tibial nail-expert with proximal bend 345mm-sterile.This is report 3 of 3 for (b)(4).
 
Event or Problem Description
Concomitant device: proximal locking screw 4x44mm (part: unknown, lot: unknown, quantity: 1), insertion handle for suprapatellar (part: 03.010.440, lot: 170125-101, quantity: 1).
 
Additional Manufacturer Narrative
Date device received by manufacturer.The subject device has been received and the product evaluation is in progress.No conclusion can be drawn.A review of the device history records has been requested and is currently pending completion.Corrected lot number of concomitant device 03.010.440.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.Additional narrative: device history record (dhr) review: manufacturing location: monument; manufacturing date: 02-oct-2010; expiration date: 08/31/2019; part number: 04.034.349s, lot number: 6492771 (sterile) - 9mm ti cann tibial nail - ex w/prox bend 345mm ¿ sterile; lot quantity: 6.Work order traveler met all inspection acceptance criteria.Inspection sheet, inspect dimensional met all inspection acceptance criteria.Inspection sheet, in-process acceptance sheet met all inspection acceptance criteria.Inspection sheet, final inspection met all inspection acceptance criteria.Packaging label log was reviewed and found to be conforming.Packaging bom was reviewed and there were no deviations from the documented packaging components or requirements.Scn number:1371 by sterigenics was reviewed and found to be conforming.This lot met all dimensional, visual, sterilization and packaging criteria at the time of release with no issues documented during the manufacture that would contribute to this complaint condition.This lot met all dimensional, visual, sterilization and packaging criteria at the time of release with no issues documented during the manufacture that would contribute to this complaint condition.Investigation summary: it was reported that during a suprapatellar procedure on (b)(6) 2018, a tibial nail was inserted using the suprapatellar instrumentation.After placing a proximal locking screw in the dynamic hole of the tibial nail, they attempted to remove the insertion handle.They could only get the connecting screw to turn a little.They ended up breaking the tip of the ball hex screwdriver in their efforts to get the connecting screw out.Fragments were generated but were removed easily without additional intervention.They decided to remove the proximal locking screw and pull the tibial nail out.A different instrumentation set was used and a new tibial nail was inserted.The same proximal locking screw was reinserted in the new tibial nail and the distal locking screws were then completed.There was a 40-minute surgical delay.The patient outcome was good.The procedure was completed successfully.The device was received with the reported condition of ¿device interaction (2+ devices) unable to disassemble.The following investigation flow were performed: device interaction/functional.The device was received at cq and visually it can be seen that the connecting screw is inside the concomitant insertion handle (03.010.440/170125-101) and is jammed onto the nail.The proximal end of the nail is slightly bent outward possibly in attempt to separate the devices.The devices are completely jammed, and separation is impossible.Therefore, a functional test of the individual parts is not possible.The received condition does agree with the complaint description and can¿t be replicated due to the jammed condition of the device.Dimensional inspection: a dimensional inspection was not performed as the relevant feature could not be assessed due jammed condition a device history review, was performed for the returned implant¿s lot number and no manufacturer review records (mrrs), nonconformance records (ncrs) or complaint-related issues were identified with the lot number which may have contributed to the complaint condition.Per the dhr: this lot met all dimensional, visual, sterilization and packaging criteria at the time of release with no issues documented during the manufacture that would contribute to this complaint condition.A review of the current design drawing and the drawing revision at the time of manufacture was performed: top level; and no issues were identified.A root cause could not be determined, as the circumstances surrounding the complaint are unknown, however a possible cause could be the connecting screw was over torqued onto the nail resulting in the complaint condition.During the investigation, no product design or manufacturing issues were observed that may have contributed to the complaint condition.Based on the investigation findings, it has been determined that no corrective and/or preventative action is proposed.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
9MM TI CANN TIBIAL NAIL-EX W/PROX BEND 345MM-STERILE
Common Device Name
NAIL, FIXATION, BONE
Manufacturer (Section D)
WRIGHTS LANE SYNTHES USA PRODUCTS LLC
1302 wrights lane east
west chester PA 19380
MDR Report Key7782223
Report Number2939274-2018-53323
Device Sequence Number1011902
Product Code JDS
UDI-Device Identifier10886982095114
UDI-Public(01)10886982095114
Combination Product (Y/N)N
Initial Reporter StateVA
Initial Reporter CountryUS
PMA/510(K) Number
K040762
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 07/27/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/31/2019
Device Model Number04.034.349S
Device Catalogue Number04.034.349S
Device Lot Number6492771
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/20/2018
Initial Date Received by Manufacturer 07/27/2018
Supplement Date Received by Manufacturer08/17/2018
09/20/2018
Initial Report FDA Received Date08/14/2018
Supplement Report FDA Received Date09/13/2018
09/21/2018
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
., THERAPY DATE: (B)(6) 2018
Outcome Attributed to Adverse Event Required Intervention;
Patient Age25 YR
Patient Weight100